Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Extreme fatique - HIV or depression?
Jun 20, 2006

I'm currently taking Reyataz, Zerit, andViread for HIV, and Lexapro and Trazadone for depression. I have been infected for about 20 years. When I was first diagnosed, by CD4 was 8 (eight.) My vral load is currently undetectable, and my CD4 is around 60. I have been fortunate enough to have avoided many of the symptoms, but I have constant fatigue. I constantly feel like I'm walking in molasses. It's very frustrating because I don't know if the fatique is caused by the depression, the HIV, or the meds, but I suspect it to be a combination of the three which are all related. My questions are: How common is this fatigue, and what can be done about it?

Response from Dr. Frascino

Hello,

Fatigue is one of the most common and annoying symptoms associated with HIV disease. Its cause often turns out to be multifactorial, i.e. multiple underlying causes all working in tandem, just as you surmised. So could your fatigue be related to your depression, medications and HIV itself? Yes. Not only that, but there are many other potential contributing factors as well, including anemia; inadequate sleep, rest, exercise or diet; occult infections; hormonal imbalances; etc.; etc.; etc.

What can be done about it? The first thing is to identify as many of the underlying problems as possible and then to treat each of these conditions aggressively. To do that, I would suggest you begin by reading the archives of this forum and familiarize yourself with the common and not-so-common causes of HIV-associated fatigue. Make a list of these and then bring it to your HIV specialist and develop a plan to evaluate and treat your specific underlying problems. This process may well take some collaborative detective work to isolate the problems. But it's worth the effort, because HIV-associated fatigue can often be significantly improved if appropriate attention is given to this very important quality-of-life problem! Once all the underlying causes have been attended to, if you remain exhausted, you could try Provigil (modafinil). It's a non-amphetamine, pick-me-up-type pill that was initially approved to treat narcolepsy, but which is being increasingly used for fatigue. However, because Provigil is processed in your liver by an enzyme system also used by many HIV medications, there is some risk of drug interactions, especially with Norvir and Fortovase, so discuss this with your HIV specialist as well.

Good luck!

Dr. Bob


Previous
Thank You
Next
Whoo-Hoo!!!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement